New Mexico, 2017High Wind in New Mexico, April 27, 2017
April 27, 2017 · NWS MAF · 1 event in 1 county or zone
Another upper level storm system imparted strong westerly winds to the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another upper level storm system imparted strong westerly winds to the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 27, 12:27 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 27, 12:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
227 PM CDT Thu Apr 27 2017
.DISCUSSION...
A broad upper trough is over most of the country with the base of
the trough over southeast New Mexico and West Texas. Strong winds at
the base of the trough are mixing downward to the surface across the
area. A High Wind Warning is in effect for the Guadalupe Mountains
and Wind Advisories are in effect for the southeast New Mexico
plains, central and western portions of the Permian Basin, Van Horn
and the Highway 54 Corridor, Davis Mountains, and the Upper Trans
Pecos for today. A surface low is present to the north of the area
across the Texas panhandle and eastern New Mexico resulting in
southwest to west winds across the CWA. This will allow temperatures
to rebound this afternoon into the 90s across much of the area. This
pattern has resulted in critical fire weather across the western
half of the CWA. See fire weather discussion below.
The upper trough digs southward over the Intermountain West on
Friday. Winds are expected to be out of the west to southwest on
Friday but not as strong as today. However, high winds will be
possible across the Guadalupe Mountains again Friday afternoon. Have
issued a High Wind Watch for the Guadalupe Mountains for Friday
afternoon although conditions will be marginal. Temperatures on
Friday will be similar to those today. The previously mentioned
upper trough will continue to dig southward and begin to move over
the region on Saturday. This will result in a cold front moving into
the area on Saturday and a chance of showers and thunderstorms
across portions of the area Friday night through Saturday night. The
precipitation is expected to be out of the area by Sunday, and
temperatures will be well below normal with highs mostly in the 60s
and 70s as the surface high further impacts the area. After the
upper low/trough lifts northeastward, another broader upper trough
will develop over the central part of the country resulting in the
CWA remaining at/toward the base of the upper trough through next
Wednesday. This upper pattern will result in warming temperatures
through Tuesday with west southwest surface winds. As this upper
trough moves east, a cold front will move into the area on
Wednesday. There might be precipitation associated with this front
but chances are not looking very good.
.FIRE WEATHER...
Strong west wind mixing down to the surface today producing warm...
dry... and windy conditions with high to very high fire danger. A
Red Flag warning remains in effect this afternoon from SE NM down to
the Big Bend. Friday not looking as windy... could see some
locations approach critical fire wx conditions. SE NM looks windy
enough but minimum RH too high. The Trans Pecos looks dry enough
but wind speeds not as high. Therefore will not issue any
additional fire wx products at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 61 90 56 70 / 0 0 30 30
Carlsbad 61 87 56 65 / 0 10 20 20
Dryden 64 95 67 86 / 0 10 10 10
Fort Stockton 65 94 63 75 / 0 0 20 20
Guadalupe Pass 56 78 49 58 / 0 0 20 20
Hobbs 56 84 50 61 / 0 10 20 20
Marfa 51 87 55 68 / 0 0 10 20
Midland Intl Airport 62 91 59 72 / 0 0 20 20
Odessa 62 91 59 71 / 0 0 20 20
Wink 62 93 59 71 / 0 0 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
Wind Advisory until 7 PM MDT this evening for Central Lea County-
Eddy County Plains-Northern Lea County-Southern Lea County.
High Wind Warning until 9 PM MDT this evening for Guadalupe
Mountains of Eddy County.
High Wind Watch from Friday morning through Friday evening for
Guadalupe Mountains of Eddy County.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for Big
Bend Area-Davis/Apache Mountains Area-Guadalupe Mountains-
Loving-Marfa Plateau-Reeves County and Upper Trans Pecos-
Van Horn and Highway 54 Corridor-Ward-Winkler.
Wind Advisory until 8 PM CDT /7 PM MDT/ this evening for Andrews-
Davis/Apache Mountains Area-Dawson-Ector-Gaines-Loving-
Martin-Midland-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 9 PM MDT this evening for Guadalupe
Mountains.
High Wind Watch from Friday morning through Friday evening for
Guadalupe Mountains.
&&
72/80Hazardous weather outlook, Apr 27, 12:20 PM MST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Thu Apr 27 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
220 PM CDT Thu Apr 27 2017 /120 PM MDT Thu Apr 27 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong winds will continue through the Guadalupe Mountains this
afternoon and this evening. A High Wind Warning is in effect. Gusty
conditions are happening across the Southeast New Mexico plains, and
adjacent areas of West Texas. A Wind Advisory is in effect.
Critical fire weather conditions are expected this afternoon and
evening across Southeast New Mexico and southward to the Big Bend. A
Red Flag Warning is in effect.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
High wind is possible again through the Guadalupe Mountains Friday
and Saturday. Near critical fire weather conditions are possible
across Southeast New Mexico and the Trans Pecos.
A light freeze will be possible in northern Lea County Sunday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
High Wind, Guadalupe Mountains of Eddy County
- When
- April 27, 2:00 PM MST to 3:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Georgia, April 27, 2017$339,000 · EF2 · 5 events
- Tornadoes in Alabama, April 27, 20173 injured · EF1 · 5 events
- Winter Storm and Heavy Snow in Wyoming, April 27 to 28, 201710 events
- High Wind and Heavy Rain in Hawaii, April 27 to 30, 201751 kt wind · 10 events
- Hail and Damaging Winds in Pennsylvania, April 27, 2017$7,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Ohio, April 27, 2017$11,000 · 1 in hail · 5 events
- Winter Storm and Winter Weather in South Dakota, April 27 to 28, 20174 events
- High Wind and Winter Weather in New Mexico, April 27, 201757 kt wind · 3 events
- Winter Storm in Montana, April 27 to 28, 20173 events
- High Wind in Texas, April 27, 201761 kt wind · 3 events
- Hail and Damaging Wind in Georgia, April 27 to 29, 201755 kt wind · 3 events
- Tornado and Hail in Kansas, April 27, 2017EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684647.